Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 34, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 23, 2004, 10:14 AM EDT for Sullivan County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 10:14 AM EDT (14:14 UTC)
- Expired
- Jul 23, 2004, 1:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Sullivan County, NY
The radar
The Albany radar (KENX), 97 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 2.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBGM 231416
FFWBGM
NYC105-231715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1014 AM EDT FRI JUL 23 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN SULLIVAN COUNTY IN CENTRAL NEW YORK
* UNTIL 115 PM EDT
* AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN IN NORTHERN AND FAR EASTERN SULLIVAN COUNTY. THESE
SHOWERS AND THUNDERSTORMS ARE ALSO SLOW MOVING...WITH MORE HEAVY
RAINFALL POISED TO ENTER THE REGION FROM THE WEST. RADAR ESTIMATES
OF 2.5 TO 3 INCHES HAVE BEEN INDICATED SINCE AROUND 730 AM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODBOURNE...WILLOWEMOC...WHITE SULPHUR SPRINGS...SWAN LAKE...SOUTH
FALLSBURG...ROSCOE...PARKSVILLE...NEVERSINK...LOCH SHELDRAKE...
LIVINGSTON MANOR...LIBERTY...HURLEYVILLE...HAZEL...HARRIS...
GRAHAMSVILLE...FALLSBURG AND BETHEL.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.
LAT...LON 4187 7447 4172 7458 4168 7492 4193 7497
4202 7480
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:55 AM EDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jul 23, 3:55 AM EDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 355 AM EDT FRI JUL 23 2004 .SHORT TERM... TODAY...A COLD FRONT CURRENTLY EXTENDS FROM SRN QUEBEC THROUGH NRN OHIO AND INTO CENTRAL ILLINOIS. THE FRONT IS NEARLY PARALLEL TO THE UPPER LEVEL FLOW...SO IT WILL BE SLOW TO MOVE THROUGH THE AREA... REACHING NW ZONES AROUND MIDDAY AND CENTRAL ZONES MID TO LATE AFTERNOON. AHEAD OF THE FRONT...SHOWERS AND TSTORMS WILL CONTINUE AS SHORTWAVE ENERGY MOVES THROUGH. THE COVERAGE/INTENSITY OF ANY STORMS WILL DEPEND ON THE AMOUNT OF HEATING. ETA BUFKIT SOUNDINGS ARE SHOWING CAPES NEAR 2000 AROUND MIDDAY SOUTH OF THE FRONT...BUT THAT IS WITH TEMPS IN THE LOWER 80S AND DEWPOINTS IN THE LOWER 70S. THERE IS A CHANCE WE COULD SEE A LITTLE SUN THIS MORNING...WHICH WOULD GET TEMPS INTO THE UPPER 70S...BUT THE ETA CAPES ARE PROBABLY A WORST CASE SCENARIO. IN ANY EVENT...SHOULD STORMS FORM...WET BULB ZERO LEVELS ARE LOW AND THERE IS A MID-LEVEL DRY LAYER...SO HAIL AND GUSTY WINDS ARE POSSIBLE...NOT TO MENTION HEAVY RAIN. WINDS ALOFT WILL CONTINUE TO BE WEAK WITH PWS OF 1.75 TO 2...SO WILL KEEP FLASH FLOOD WATCH GOING FOR SE HALF OF THE AREA TODAY. TONIGHT...HIGH PRESSURE BUILDS INTO SE CANADA WHICH SHOULD CLEAR OUT THE NW PORTION OF THE AREA. THE COLD FRONT MOVES THROUGH SE ZONES DURING THE EVENING...ONLY MOVING AS FAR AS THE COASTLINE BY SAT MORNING. WILL KEEP LIKELY POPS ACROSS FAR SE ZONES AND CHC POPS OVER CENTRAL ZONES. WITH COLD AIR MOVING IN OVER WET GROUND...FOG SHOULD BE FAIRLY WIDESPREAD...SO WILL MENTION IN ZONES. SATURDAY...A TROUGH DIGGING INTO THE CENTRAL U.S. KEEPS THE UPPER FLOW SOUTHWEST OVER THE NE U.S.. SHORTWAVE ENERGY MOVING THROUGH THE SW FLOW ALOFT COMBINED WITH CONVERGENT LOW LEVEL FLOW SHOULD KEEP A CHANCE OF SHOWERS GOING ACROSS SE ZONES...WITH NW ZONES REMAINING DRY. && .LONG TERM (SUNDAY-THURSDAY)... THE PATTERN DOESNT CHANGE MUCH THROUGH THE MIDDLE OF NEXT WEEK... WITH SOUTHWEST FLOW ALOFT...HIGH PRESSURE EXTENDING FROM THE MIDWEST INTO SE CANADA...AND A FRONTAL BOUNDARY OVER THE MID-ATLANTIC REGION. SHORTWAVES IN THE UPPER FLOW WILL BRING A CHC OF SHOWERS/TSTORMS EVERY DAY...ESPECIALLY OVER SE ZONES. .AVIATION... DUE TO WIDESPREAD HAZE AND MIST, MVFR CONDITIONS WILL PERSIST THROUGH THE EARLY MORNING PERIOD DUE TO VSBY RESTRICTIONS. A COLD FRONT MOVING THROUGH THE REGION WILL ALSO BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION. THIS WILL CONTINUE THE MVFR CONDITIONS THROUGH MIDDAY DUE TO BOTH VSBY/CIGS RESTRICTIONS. AFTER 18Z TODAY, THE ACTIVITY WILL DIMINISH AND CONDITIONS SHOULD IMPROVE TO VFR BUT CIGS WILL PROBABLY BE IN THE 040/060 RANGE. SOME LIGHT FOG CAN BE EXPECTED AGAIN AFTER MIDNIGHT TONIGHT BRINGING MVFR VSBY RESTRICTIONS AGAIN. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLOOD WATCH THROUGH THIS AFTERNOON ACROSS THE SE HALF. PA...FLOOD WATCH THROUGH THIS AFTERNOON ALL ZONES. && DAYS 1-7...VAN AUSDALL AVIATION...JML
Hazardous weather outlook, Jul 23, 4:30 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 430 AM EDT FRI JUL 23 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-231000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 430 AM EDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... SLOW MOVING THUNDERSTORMS AHEAD OF A COLD FRONT COULD PRODUCE LOCALIZED FLASH FLOODING. PLEASE REFER TO PRODUCT: ALBFFABGM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. VAN AUSDALL
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:44 PM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.